Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

Gentamycin linked to Hearing Loss and Kidney Damage

Gentamycin or Gentamicin (Garamycin ophthalmic) and other members of the aminoglycoside family of antibiotics (Amikacin, Kanamycin, Neomycin, Netilmicin, Paromomycin, Streptomycin, and Tobramycin) are well known for severe side effects and irreversible injuries.

Gentamycin is prescribed as an ointment, a cream or as a solution to treat ear infections and eye infections, such as pinkeye, conjunctivitis. Garamycin was approved in 1997, manufactured and distributed by Schering Corp. Gentamycin sulfate, manufactured by AG Scientific, Inc. is used as an injection into a muscle or vein to prevent bateria from killing cells. Known injuries and side effects of Gentamycin include:

- Vestibular damage: Damage to the inner ear and its nerves that result in dizziness, loss of balance, vertigo, unsteady and blurred vision
- Hearing damage: Loss of hearing and even total deafness and tinnitis (persistent ringing in the ears).
- Kidney damage: Loss of ability to maintain electroyte levels in blood (e.g., sodium, potassium, calcium, magnesium) leading to heart disease.

Although every healthcare professional should be familiar with these problems and alert their patients to report symptoms suggestive of the beginnings of damage, these preventable permanent injuries caused by these antibiotics continue to occur.

Physicians are expected to measure blood levels of electrolytes before starting use of Gentamycin, and to continue to monitor electrolytes and also blood levels of Gentamycin regularly when using this antibiotic. Patients should be informed what symptoms are important to report to their physician immediately, so that the antibiotic can be changed. PATIENTS SHOULD NEVER SIMPLY STOP or PAUSE USE OF GENTAMYCIN OR ANY ANTIBIOTIC BECAUSE OF A REPORT SUCH AS THIS ONE OF POSSIBLE INJURY. Greater injury and even death may result by stopping use of an antibiotic without guidance from the healthcare professional. Gentamycin and other antibiotics can be used safely when appropriate medical attention is given.

Gentamycin in the News

Health Canada issues a warning to healthcare professionals about the toxic use of Garasone and Garamycin in patients with absent or perforated tympanic membranes. Adverse reactions include hearing loss, tinnitus, vertigo, imbalance, ataxia or oscillopcia. Heath Canada (May-30-02) [HEALTH CANADA]

In 2002, a patient was awarded $200,000 in medical malpractice case after a pharmacy did not inform the patient of the proper dosage and administration of antibiotic, Gentamycin. Subsequently, the patient suffered hearing loss, visual disturbance, and loss of balance. Lawsuit settled in Los Angeles County Superior Court. (Oct-01-02) [HEALTHCARE PROVIDERS SERVICE ORGANIZATION]

In 2000, counterfeit drugs were imported to the U.S., one bulk substance, gentamycin sulfate, was distributed and authorities say it has been linked to 155 adverse side effects. WEBMD (Jun-08-00) [WEBMD]

Register your Gentamycin Complaint

If you or a loved one has experienced hearing or kidney damage while taking Gentamycin, you may qualify for damages or remedies that may be awarded in a possible lawsuit. Please click the link below to submit your complaint and we will request that an appropriate lawyer to review your Gentamycin case.

At LawyersandSettlements.com, it is our goal to keep you informed about important legal cases and settlements. We are dedicated to helping you resolve your cases and complaints.


Last updated on


READER COMMENTS

Posted by

on
I believe my daughter's issues might be from this med, that she received for a blocked tear duct at birth.
Short term memory deficit, math and reading problems, severe oral motor delay, late walker, no words til age 4, then only a few, emotional dis-regulation, list goes on.
Please write to me if any one has experienced the same after their baby received this med.

Posted by

on
Hi KG, the above responder from March 2017, my daughter sounds very similar to your description of your 19 year old.
Please connect with me if you can, my e mail is slmadill1@gmail.com.

Posted by

on
My daughter, now 19, was given gentamicin at birth because of suspected (but later confirmed no found) risk of infection after prolonged labour and extensive period after waters had broken. The extensive labour was partly caused by a mistake the hospital made in not taking me to the ward because there had been someone of the same name. My daughter has had extensive problems with vestibular and ears. Issues with biaural discrimination. Has a significant language delay and requires FM amplifier to filter background noise. NB we are in Australia so not sure if relevant.

Posted by

on
My daughter was born with a clotting disorder and diagnosed with cytomegalovirus she was given high doses of gentamicin and is profoundly deaf and diagnosed with cerebral palsy . I wonder if it is all due to gentamicin toxicity . This was when gentamicin was on trial ? In 1977 comments appreciated

Posted by

on
I am the aunt of a 7 year old boy who was given Gentamicin for 8 days as a newborn for suspected sepsis (which he never got). He has 80% hearing loss (wears hearing aids) and since walking from age 1 he has had balance issues…wobbling, falling a lot, slow running, ect.. As he is getting older more side effects are showing up. He can no longer control his pee or poo and cannot go to the bathroom by himself, so now he has to wear diapers. Additionally he can no longer walk without assistance of a person or using a walker. Moreover, after we realized he wasn’t hearing and he received hearing aids by age 3 – he began speaking perfectly, but now he speaks very very slow. We are at a loss. After extensive testing by specialists they have no idea what could be causing it…we recently learned that we may never have a diagnosis because most likely all of these side effects are due to Gentamicin overdose. Wondering if you or anyone you may know has experienced anything like this after gentamicin. Thank you in advance.

Posted by

on
I was given tobramycin and gentamicin for an eye infection and uti. I have permanent bilateral vestibliopathy. My life has been a nightmare for the past few years. Losing your ability to walk is awful pain is immense and up and down equliberem problems is incapacitating.Brain fog is bad too. Years of doctors and rehab .I will never be the same. If I knew on any level this could happen I would never of taken that prescribed drug its ruined my life.

Posted by

on
My son was born with gastroschisis 15 years ago. He came home about 7 days old and by 9 days old had full sepsis from group b strep. He was given gentamiacin. At age 4 during a physical exam we found out he was completely deaf in his left ear. After much testing he was diagnosed with sensorinueral hearing loss. As time goes by it seems he struggles to hear more and more. Could the hearing loss be caused by him getting that medication and is there anything we can do this late??

Posted by

on
I was given gentamycin for infection in a kidney with kidney stones. I now am suffering from bilateral oto-toxicity caused from gentamycin poisoning. I experience gait instability ,oscillopsia and maintaining balance. I was a very independent person who has become highly dependent. The prognosis is irreversible.

Posted by

on
I had a spinal cord stimulator put in . During surgery the doctor gave me Gentamyicin. It immediately shut my kidneys down . I only saw my doctor on the morning of surgery never again. They sent me home the next day throwing up . Terribly. When I got back home I went to my regular family doctor who caught it . The damage was permanite right away ! I am going to need a kidney transplant in the near future !

ADD YOUR COMMENT ON THIS ISSUE

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.

Request Legal Help Now! - Free